Monday, March 12, 2012
The Motillium Cotillion
So you might be wondering why on earth this drug might be at all appropriate given Michael's definite maleness and lack of acid reflux as far as I am aware. It has ostensibly been prescribed to level out the extreme low blood pressure moments Michael has been suffering. This drug has been found to be effective treating this problem in late stage Parkinson's patients who are suffering the effects of dysautonomia, the degeneration of the autonomic system, characterized by erratic blood pressure, urinary and bowel disorders, breathing problems, sexual dysfunction, all of which have afflicted Michael. How this drug will work on the blood pressure is a mystery to me, but perhaps by increasing the motility of the gut, somehow the entire autonomic system is improved. I am once again reminded of the connection of all things and in this case, another clear example of the stomach being connected to the heart being connected to the brain.
But that is exactly the case. The human body is a miraculous array of systems all closely linked to one another with the brain acting as the control room. It turns out that this drug is a dopamine agonist, something which promotes the body's effective use of dopamine, a neurotransmitter or a chemical released by nerve cells to send signals to other nerve cells. In Michael's case, he takes a synthetic version of it, Sinemet, to replace his own diminishing supply. Increasing the availability of dopamine to the body should improve all the impaired systems that Parkinson's so ruthlessly destroys. At least, that is how my untutored, unscientific mind is managing to understand it.
However, with every new drug, no matter how effective it might eventually be, there comes a period of adjustment as Michael's own individual response to the drug manifests. From the list of the possible side effects for this drug, nothing seems too alarming. It has been used fairly safely for many. But I have learned that Michael is now in a very fragile state and even a minor change, internally or externally, can unhinge him mentally. So the addition of anything new can launch us into a wild dance as we figure out the new steps together, his body definitely leading us.
It took me an entire week to fill the prescription, my doubt was so great. Then last Friday I stood up from my position with my back to the wall and engaged in the dance. But I started slowly. The prescribed amount is a 10 mg tablet three times daily. I cut the small white pills in half and gave only two of those the first day. There seemed to be an almost immediate reaction. He clutched his gut a few hours later and that haunted, maniacal look returned. Later in the day he complained of pains running up the outside of his thighs. Neither of these complaints might have been caused by the drug, but to be careful I gave no more that day.
The next day I gave three half doses and didn't tell him I was doing so after his adamant refusal the day before to continue its use. There was nothing untoward the rest of the day. Ditto for Sunday.
Then last night he awoke anxious and perturbed, summoning me with our low-tech system, that raucous clang of metal-on-metal I have come to dread. Middle-of-the-night summonses are jarring and unpredictable. When I enter his room, I never know what might be before me. Last night he was wide-eyed and panicky. Not yet 5 a.m. it was too early to declare the day open and I didn't want to give him a sedative unless absolutely necessary; I needed him awake at the usual time so I could meet my friend for our usual Monday morning walk and breakfast. I put his radio on for company and tried to grab a few more winks of sleep.
Well before 7 a.m. he was clanging again. He is never so fully awake that early. He looked tired but wide-eyed with near panic. With me up and moving around I thought he might relax and fall asleep but when it was obvious he wouldn't, I gave him his morning dose half an hour earlier and got him up shortly after.
The most amazing thing then presented itself. Michael, though looking haunted, was able to speak in full sentences. He got up, stretching and moving around in the most normal way. And he was pretty frisky and amorous, catching me off guard. He was delightfully back. I was tempted to cancel my plans just to enjoy a cup of tea and a possible conversation with him but I also know that these little miracles are usually short-lived so I left him in our caregiver's capable hands and skipped out the door.
On my return, he met me at the door, pointing to his heart and gut. "We have to go to the hospital," he declared. He thought he was having another heart attack. I knew otherwise and calmly told him so, reminding him of the horror that hospitals represent to him. I shuffled him off to the couch, took his vital signs (blood pressure was very high), gave him an anti-anxiety pill, then curled up on the couch with him for a nap to catch up on my own lost sleep. Within an hour he was back to normal - old normal, not the lusty, verbal, morning guy who quite likely could have swept me onto the dance floor if I'd stuck around.
So our dance will continue as I gradually increase the drug up to the full prescription. This morning's brightness was a good sign but it also hinted at an increase in the wild mania we've encountered before as more dopamine is made available to his body. Then the decision will be to chemically straight-jacket him again by removing the drug or to endure the mania with the increased mobility and awareness, a dance I am all too familiar with and hate. I know the doctor's response to the latter problem would be to increase his anti-psychotic medication, piling up more drugs and returning him to a dopey state, probably cancelling out the benefits of the Motillium.
At some point someone has to call an end to the party.
*Ramon Casas, Bal de Tarda, 1896.